Hail, Pipestone
- When
- April 9, 7:03 AM CST to 7:08 AM CST
- Where
- Pipestone County, 2.55 mi NW of Pipestone
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -96.350
Thunderstorms produced marginally large hail in Pipestone and Murray counties on the morning of April 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail in Pipestone and Murray counties on the morning of April 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 3:46 AM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 AM CDT SAT APR 9 2011 .DISCUSSION... A VAST UNDERSTATEMENT WOULD BE THAT THIS IS A COMPLEX EARLY SPRING FORECAST SCENARIO TODAY. THERE ARE SEVERAL FORECAST ELEMENTS THAT ARE NOT ONLY CRITICAL TO EVOLUTION OF THE SHORT TERM FORECAST... BUT ALSO ARE QUITE OBVIOUS WHEN DETAILS ARE A BIT OFF HOW THESE ELEMENTS EVOLVE. BIG PICTURE ISSUE TO FOCUS ON TODAY ARE THE SEVERE WEATHER THREAT LATER TODAY AND THIS EVENING. LARGE SCALE LOOK REVEALS AN ANOMALOUSLY DEEP UPPER LEVEL TROUGH IN THE INTERMOUNTAIN WEST...A VERY COLD UPPER TROUGH IN FACT. DOWNSTREAM...A WEAK LEADING WAVE WHICH EJECTED OUT OF TROUGH WAS PRODUCING CONVECTION ACROSS MISSOURI. CLOSER TO HOME...WIDESPREAD STRATUS AND STABLE LOW LEVEL ENVIRONMENT HAS HAD SOME PATCHY DRIZZLE AND AREAS OF FOG AS WELL OVERNIGHT. STRATUS EXTENDS ALL THE WAY SOUTHWARD TO LOCATION OF THE SURFACE WARM FRONTAL BOUNDARY IN FAR NORTHERN KANSAS...WITH LOWER 60S DEWPOINTS WIDESPREAD THROUGH THE SOUTHERN PLAINS. ALSO SEE STRONG DRYLINE ALREADY IN PLACE ACROSS FAR SOUTHWESTERN NEBRASKA AND WESTERN KANSAS...TOWARD LOW PRESSURE DEVELOPING IN COLORADO. IN THE IMMEDIATE TERM...CHALLENGE CONTINUES TO BE WHETHER ANY CONVECTION WILL DEVELOP IN THE PREDAWN HOURS. SHORT TERM SEE THAT HEIGHTS ARE RISING THIS MORNING ON WATER VAPOR IMAGERY. WOULD BE NICE TO SEE A SIGN OF ANYTHING ON SATELLITE TO MAKE ONE THINK DEVELOPMENT IS IMMINENT PER MOST OPERATIONAL SOLUTIONS...PROGGED TO DEVELOP ON THE NOSE OF LOW LEVEL JET IN CONVERGENCE ZONE. ELEVATED INSTABILITY IS FAIRLY STRONG WITH 850 LIFTED INDEX OF -2 TO -5...AND MID LEVEL LAPSE RATES OF 8-9 C/KM. HARD TO NOT KEEP IN AT LEAST A LOW CHANCE FOR THIS MORNING LIFTING SLOWLY NORTHWARD WITH MID LEVEL BOUNDARY...STRESSING THIS MEAN A FAR BETTER CHANCE OF NOT OCCURRING THAN OCCURRING. OTHERWISE...WIDESPREAD LOW CLOUDS WILL BE DIFFICULT TO SHAKE TODAY NORTH OF WARM FRONTAL BOUNDARY. BY LATE AFTERNOON...EXPECT WARM FRONT TO BE APPROACHING THE KSUX AREA. SHOULD BE A VERY STRONG AXIS OF SURFACE BASED INSTABILTITY...BUT ALSO SOUNDINGS FROM ALL OPERATIONAL MODELS SHOWING A STRONG CAP WHICH SHOULD KEEP MOST OF THE AFTERNOON CONVECTIVE FREE. HOWEVER...FIRST SPC MODERATE RISK OF THE YEAR CENTERED ON I90 AREA...EAST OF A LINE FROM KBKX TO NEAR KFSD TO KORC TO NEAR KSLB. NO QUESTION THAT PARAMETERS ARE IMPRESSIVE...ESPECIALLY 0-3 KM SHEAR NUMBERS AND ALSO THE SFC BASED INSTABILITY /3000 J/KG ON MOST AGGRESSIVE NAM/. HOWEVER...HAVE A COUPLE OF QUALMS ABOUT THE RAW NUMBERS...FIRST BEING THE LIKELY OVERFORECAST OF INSTABILITY WITH WIDESPREAD LOWER CLOUDS LIKELY HOLDING AREAS QUITE A BIT COOLER THAN NAM SUGGESTS. OTHER THING IS WAY THAT MODELS DESTROY THE 150-300 J/KG CAP BETWEEN 21Z AND 00Z. REALLY LOOKS THAT INDEPENDENT DEVELOPMENT OF STORMS ALONG THE WARM FRONT WILL BE CAPPED TO FORCING FROM THE APPROACHING MID LEVEL WAVE LATE THIS AFTERNOON AND EARLY EVENING. WHAT IT WILL LIKELY TAKE IS INITIATION IN A DIFFERENT LOCATION...MOST LIKELY WHERE CAP IS INDICATED WEAKEST BACK NEAR NEBRASKA TRIPLE POINT OF WARM FRONT/DRYLINE TO THE SW OF KOFK. ONCE STORMS INITIATE...THEY WILL BE MOVING INTO AN ENVIROMENT WITH VERY ROBUST INSTABILTY AND INCREASING DEEP LAYER SHEAR NEAR/NORTH OF WARM FRONT. ENHANCEMENT OF SHEAR EARLY EVENING WITH INITIAL DECOUPLING LIKELY TO KICK START THE LOW LEVEL JET EVEN MORE AND INCREASE SHEAR NEAR WARM FRONT...WHICH WILL LIKELY RESULT IN A NOMINAL TORNADIC THREAT ACROSS MAINLY EXTREME SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA. HEADING NORTHWARD... ELEVATED INSTABILITY/WARM ADVECTION SHEAR WILL ALLOW FOR SUPERCELLS TO MAINTAIN INTENSE UPDRAFTS AND LIKELY A VERY LARGE HAIL AND DAMAGING WIND THREAT NORTH OF INTERSTATE 90. STORMS WILL BE MOVING FAIRLY WELL...AND BY 03Z MOST ACTIVITY WILL BE TOWARD MN BORDER...AND BY 06Z FOR MOST PART SHOULD BE LIFTING OUT OF THE AREA. MAIN TROUGH WILL BEGIN TO EJECT OUT OF THE CENTRAL ROCKIES ON SUNDAY. STRONG MID LEVEL FRONTAL BOUNDARY LIKELY TO FOCUS MORE WIDESPREAD PRECIPITATION AREA WHICH WILL ROTATE IN SLOWLY FROM THE WEST SUNDAY AND SUNDAY NIGHT AS DEEP WAVE WINDS UP ACROSS MINNESOTA. BEHIND THE OVERNIGHT CONVECTION TONIGHT...REALLY GET A STRONG DRYING PUSH THROUGH MOST OF THE AREA WHICH SHOULD GREATLY LIMIT POTENTIAL INSTABILITY. IN FACT...NOT LOOKING FOR MUCH OF ANY THREAT FOR CONVECTION EVEN ALONG THE LOW LEVEL CONVERGENCE AXIS WHICH WILL PUSH THROUGH NORTHWEST IOWA DURING THE EARLY AFTERNOON. THE DRYING AND EXPECTED SUNSHINE BREAKS AHEAD OF BOUNDARY WILL ALLOW TEMPERATURES TO RETURN TO WARMER 70S AHEAD OF THE FRONT...BUT ANY CONVECTIVE DEVELOPMENT WILL LIKELY OCCUR EAST OF THE AREA LATER IN THE DAY. COULD GET JUST ENOUGH ELEVATED INSTABILITY WITH MID LEVEL TROUGH TO GET SOME CONVECTIVE ELEMENTS ON LEADING EDGE OF MORE WIDESPREAD DEFORMATION RAINFALL WHICH SLIDES FROM WEST TO EAST SUNDAY INTO SUNDAY NIGHT. LOOKS NOW LIKE SYSTEM WILL MOVE OUT A BIT FASTER LATER SUNDAY NIGHT INTO MONDAY...SO ACCELERATED THE ENDING OF PRECIPITATION FROM WEST TO EAST. ACTUALLY WILL GET ENOUGH SUNSHINE AND SOME MILDER TEMPERATURES ALOFT ON MONDAY WITH ENOUGH MIXING TO NUDGE READINGS UP A COUPLE DEGREES. AFTER BRIEF TIME WITH STRONG UPPER RIDGE LATER MONDAY INTO EARLY TUESDAY...LOOKS LIKE WESTERN TROUGH WILL RELOAD WITH SOUTHWEST FLOW TAKING OVER ONCE AGAIN. PROGRESSION OF LARGER SCALE QUITE A BIT SLOWER...SO NOW LOOKS LIKE THE FRONTAL BOUNDARY COULD MEANDER OVER THE AREA FROM LATER TUESDAY INTO THURSDAY. STARTED WITH SMALL INTRODUCTION OF LATE DAY SHOWER CHANCE NEAR BOUNDARY LOCATION AROUND KHON ON TUESDAY...THEN SHIFTED THE POP GRADIENT QUITE A BIT NORTHWARD FROM TUESDAY NIGHT THROUGH WEDNESDAY AS BOUNDARY NOT LIKELY TO MAKE TOO AGRESSIVE A MOVE INTO RIDGE UNTIL MAIN WAVE PASSAGE ON WED NIGHT/THU. NOT EXACTLY A GREAT DEAL OF INSTABILITY INDICATED RIGHT NOW...SO KEPT PRECIPITATION FREE OF THUNDER. WILL HAVE TO WATCH THE POTENTIAL FOR MORE SUNSHINE TO SOUTH OF BOUNDARY...AS EVEN A CONSERVATIVE MIXING VIEW OF WARMER ECMWF SOLUTION WOULD SUGGEST 70S AGAIN POSSIBLE THROUGH SOUTHERN CWA WED AND THU. DID NUDGE READINGS UP A BIT ON TUE THROUGH WED AT THIS TIME. /CHAPMAN && .AVIATION... STRATUS CONTINUES TO BLANKET THE MAJORITY OF THE FORECAST AREA THIS MORNING AS STRONG LOWER LEVEL SOUTHERLY FLOW IS TRAPPING WARM MOIST AIR BENEATH THE INVERSION. MVFR TO IFR CEILINGS AND VISIBILITY IS EXPECTED AT ALL SITES THROUGH 15-18Z. THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS TO DEVELOP AFTER 10Z ALONG THE WARM FRONT...BEGINNING NEAR THE MISSOURI RIVER VALLEY THEN MOVING NORTHWARD INTO THE I90 CORRIDOR AND NORTH AFTER 13Z. A BREAK IN THE WEATHER WITH VFR CONDITIONS LATE THIS MORNING THROUGH THIS AFTERNOON...HOWEVER EXPECT BETTER POTENTIAL FOR THUNDERSTORM AFTER 00Z SUNDAY...PARTICULARLY EAST OF I29. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 627 AM CDT SAT APR 09 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 627 AM CDT SAT APR 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MINIMAL THREAT FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS MORNING...EARLY MORNING SOUTH OF INTERSTATE 90...AND MID TO LATE MORNING NORTH OF INTERSTATE 90...BUT ANY STORMS THIS MORNING WOULD NOT BE SEVERE. BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NEBRASKA AND WILL PUSH INTO SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA BY EARLY EVENING. STORMS WILL DEVELOP VERY RAPIDLY WITH A RAPID NORTHEAST MOVEMENT. THIS IS A VERY CONDITIONAL THREAT...IN THAT IF STORMS DO DEVELOP AND CAN BECOME ROOTED IN THE MORE MOIST AND UNSTABLE AIRMASS NEAR AND TO THE EAST OF THE INTERSTATE 29 CORRIDOR...THEY WILL QUICKLY BECOME SEVERE WITH A THREAT FOR HAIL TO AROUND 2 INCHES IN DIAMETER...WINDS TO 65 MPH. THERE IS EVEN A THREAT FOR TORNADOES IN A SHORT WINDOW FROM 6 PM TO 9 PM ACROSS NORTHWEST IOWA AND IMMEDIATELY ADJACENT AREAS. AS STORMS DEVELOP NORTHWARD OF INTERSTATE 90...THE THREAT WILL CHANGE TO PRIMARILY VERY LARGE HAIL UP TO AROUND 2 INCHES IN DIAMETER...ESPECIALLY ACROSS EXTREME EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA. OTHER MORE SCATTERED STORMS WILL OCCUR THROUGH EASTERN SOUTH DAKOTA DURING THE EVENING...AND ISOLATED STORMS MAY PRODUCE UP TO GOLF BALL SIZE HAIL OR WINDS TO 60 MPH AS FAR WEST AS THE JAMES VALLEY. THE RISK FOR SEVERE STORMS SHOULD DIMINISH BY MIDNIGHT. FLOODING... FLOODING WILL CONTINUE OVER MUCH OF THE BIG SIOUX AND JAMES RIVERS FOR THE FORESEEABLE FUTURE. THE BIG SIOUX RIVER IS EXPECTED TO SEE SOME MINOR RISES THROUGH THE WEEKEND...BUT LEVELS WILL REMAIN BELOW PREVIOUS CREST LEVELS SEEN EARLIER IN MARCH. BY THE MIDDLE OF THE WEEK...THE DES MOINES RIVER IS EXPECTED TO DROP BELOW FLOOD STAGE AT WINDOM AND JACKSON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWEST WINDS BEHIND THE EXITING AREA OF LOW PRESSURE ON SUNDAY NIGHT AND MONDAY WILL REACH 25 TO 35 MPH...WITH SOME GUSTS OVER 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM THROUGH MIDNIGHT EAST OF THE JAMES VALLEY...AND ESPECIALLY ALONG AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HAIL FLANDREAU 44.05N 96.60W
04/09/2011 E0.50 INCH MOODY SD LAW ENFORCEMENT
0746 AM HAIL FLANDREAU 44.05N 96.60W
04/09/2011 E0.50 INCH MOODY SD LAW ENFORCEMENT
FALLING IN THE CITY
&&
DMORINThe Sioux Falls radar (KFSD), 58 km away, was scanning. The volume nearest the first event began at 13:05 UTC.
3 hail. Local standard time, as filed.
Large hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301746, 301747, 301748.